Florida, 2021Tornado and Damaging Winds in Florida, April 10, 2021
April 10, 2021 · NWS TBW · 3 events in 3 counties and zones
Shortwave disturbance traversing Gulf Coast states produced a mesoscale convective system (MCS) ahead of a slow-moving cold front over the western Gulf that rapidly propagated away from the front across the central and eastern gulf and into West-Central and Southwest Florida during the morning and afternoon hours, producing a tornado and severe wind gust, along with additional wind damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave disturbance traversing Gulf Coast states produced a mesoscale convective system (MCS) ahead of a slow-moving cold front over the western Gulf that rapidly propagated away from the front across the central and eastern gulf and into West-Central and Southwest Florida during the morning and afternoon hours, producing a tornado and severe wind gust, along with additional wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 10, 1:11 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 10, 1:11 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
211 PM EDT Sat Apr 10 2021
...Strong To Severe Storms Possible Early Tonight And Sunday...
...Some Locally Heavy Rainfall Possible On Sunday...
...Hazardous Marine Conditions Expected Through Early Sunday...
.DISCUSSION...
Upper and surface ridging of late producing warm and dry weather
will shift southeast the remainder of today as an upper level low
and attendant surface low moves from the Plains northeast toward
the mid Mississippi valley/Great Lakes region, with a trailing
cold front moving into the Florida Panhandle and southeastern
States. A weakening MCS now moving across the eastern Florida
Panhandle combined with a short wave aloft, and a pre-frontal
surface trough will bring increasing rain chances to the region
the remainder of the afternoon through early tonight with a line
of showers and thunderstorms now approaching the Nature Coast
spreading southeast across the remainder of the forecast area
through early tonight. Once this first line of convection moves
through we should see a break in the action after midnight through
the early morning hours on Sunday, before another line of showers
and storms begin to impact the Nature Coast toward sunrise with
these showers and storms then spreading southeast across the
remainder of forecast area through the day on Sunday as additional
short wave energy moves across the area, and the main front sinks
south through the region.
Similar to yesterday models depict sufficient instability, fairly
strong effective shear (30-40 knot range), and modest helicity, so
some strong to severe storms will be possible within the two
lines of convection expected to affect the area with damaging wind
gusts, hail, and isolated tornadoes or marine waterspouts
possible. In addition to the severe threat, increasing moisture
(PW in the 1.5 to 1.7 inch range) combined with the possibility of
training storms will favor some locally heavy rainfall across the
forecast area on Sunday with widespread rainfall amounts of 1 to
2 inches likely with locally higher amounts possible, which may
cause some localized flooding of low lying and poor drainage
areas, as well as the ponding of water on roadways.
The showers and storms will end from north to south late Sunday
night into early Monday morning as the cold front moves to the
south of the forecast area with drier air moving into the region
as high pressure builds in over the area. After slightly cooler
temperatures on Sunday (around 80 to the lower 80s) due to cloud
cover and rain chances associated with the frontal passage,
temperatures will remain above normal in the wake of the front
with overnight lows in the 60s, with daytime highs climbing into
the mid to upper 80s each afternoon. During Tuesday and Wednesday
increasing moisture combined with some upper level energy moving
across the area may support a few showers each day. Additional
showers or storms will be possible Wednesday night through
Saturday as additional short waves move across the region while
another front approaches and moves slowly south through the area.
&&
.AVIATION...
VFR conditions early this afternoon will give way to MVFR/IFR as
SHRA/TSRA overspread the region early tonight through Sunday ahead
of an approaching cold front. The convection is expected to
affect KSRQ,KLAL,KTPA, and KPIE terminals between 23-03Z with the
SHRA/TSRA then spreading south to southwestern terminals between
03-05Z. Areas of MVFR cigs/vsbys with localized IFR/LIFR
conditions will be possible along with gusty winds. South to
southwest in the 15 to 20 knot range with gusts up to 30 knots the
remainder of the afternoon will diminish to 10 to 15 knots after
01Z but higher gusts will continue to be possible in the vicinity
of TSRA.
&&
.MARINE...
Numerous showers and scattered storm along and ahead of the cold
front will impact the waters tonight through Sunday night. South
to southwest winds in the 15 to 20 knot range with higher gusts in
the vicinity of thunderstorms tonight through Sunday will shift
to the west and northwest late Sunday night into Monday with the
frontal passage. Will maintain Cautionary headlines for the near
and offshore waters tonight given ongoing and expected trends. The
showers and storms will end from north to south late Sunday night
into early Monday as drier air moves into the region through
Tuesday as high pressure builds in over the area in the wake of
the front with diminishing winds and subsiding seas expected.
Another front will bring additional showers to the waters late
Wednesday through Friday, but no significant increase in wind or
seas are expected at this time.
&&
.FIRE WEATHER...
Breezy and gusty 20 foot winds and transport winds will produce
high dispersion over the forecast area through early tonight.
Pockets of critically low humidity values near 35 percent will be
possible over inland locations the remainder of the afternoon, but
no Red Flag conditions are expected. Drier air will move back
into the area early next week in the wake of the front as high
pressure builds in, but Red Flag conditions are not anticipated at
this time.
&&
.Preliminary Point Temps/PoPs...
TPA 69 79 69 84 / 60 80 40 0
FMY 71 83 70 87 / 50 70 50 10
GIF 67 80 67 87 / 50 80 40 10
SRQ 69 79 68 82 / 60 80 50 10
BKV 65 80 61 85 / 60 80 30 0
SPG 69 78 70 83 / 60 80 50 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...57/McMichael
DECISION SUPPORT...74/Wynn
In the hours before
Special weather statement, Apr 10, 3:37 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
437 PM EDT Sat Apr 10 2021
FLZ043-050-142-148-149-151-242-248-249-251-102130-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Coastal Hillsborough FL-
Sumter FL-Pinellas FL-Inland Hillsborough FL-Coastal Pasco FL-
437 PM EDT Sat Apr 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CITRUS...CENTRAL
SUMTER...PASCO...HERNANDO...PINELLAS AND HILLSBOROUGH COUNTIES UNTIL
530 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hernando County Airport, or near Spring Hill, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tampa, Spring Hill, Clearwater, Largo, Pinellas Park, Plant City,
Temple Terrace, Seminole, New Port Richey, Zephyrhills, Brooksville,
Dade City, Bushnell, Hudson, Holiday, Fish Hawk, Lutz, Brandon, St.
Petersburg and St. Leo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2853 8275 2858 8272 2862 8273 2869 8271
2878 8206 2826 8208 2826 8211 2817 8211
2817 8208 2775 8210 2786 8290
TIME...MOT...LOC 2036Z 276DEG 19KT 2842 8245
TBWLocal storm report, Apr 10, 4:09 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
509 PM EDT SAT APR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 3 NW DUNEDIN 28.06N 82.81W
04/10/2021 M40 MPH PINELLAS FL MESONET
MESONET STATION AT DUNEDIN CAUSEWAY REPORTED
40 MPH WIND GUST.
0500 PM TSTM WND GST 2 NNE BELLEAIR 27.96N 82.80W
04/10/2021 M44 MPH PINELLAS FL MESONET
MESONET STATION IN NE BELLEAIR REPORTED 44
MPH WIND GUST.
0455 PM TSTM WND GST 2 NNE MASARYKTOWN 28.47N 82.45W
04/10/2021 M44 MPH HERNANDO FL ASOS
ASOS STATION AT KBKV BROOKSVILLE AIRPORT
REPORTED 44 MPH WIND GUST.
&&Special weather statement, Apr 10, 4:25 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
525 PM EDT Sat Apr 10 2021
FLZ043-050-052-056-057-061-142-148-149-151-155-160-242-248-249-251-
255-260-102300-
Inland Manatee FL-DeSoto FL-Inland Hernando FL-Inland Citrus FL-
Coastal Hillsborough FL-Inland Sarasota FL-Polk FL-Coastal Pasco FL-
Coastal Citrus FL-Highlands FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Manatee FL-Sumter FL-Pinellas FL-Coastal Sarasota FL-
Hardee FL-Inland Hillsborough FL-
525 PM EDT Sat Apr 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CITRUS...NORTHWESTERN
HIGHLANDS...SUMTER...PASCO...HERNANDO...HARDEE...MANATEE...
PINELLAS...HILLSBOROUGH...POLK...DESOTO AND SARASOTA COUNTIES UNTIL
700 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lutz, moving east at 45 mph.
Small hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tampa, Spring Hill, Clearwater, Lakeland, Largo, Sarasota, Bradenton,
Pinellas Park, Plant City, Winter Haven, Temple Terrace, Haines City,
Bartow, Seminole, New Port Richey, Lake Wales, Auburndale,
Zephyrhills, Palmetto and Sebring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2842 8281 2858 8272 2872 8272 2896 8196
2835 8196 2835 8166 2826 8166 2826 8156
2814 8152 2814 8146 2809 8145 2808 8137
2801 8138 2806 8146 2805 8146 2799 8138
2711 8149 2713 8252 2781 8289 2807 8291
TIME...MOT...LOC 2124Z 277DEG 40KT 2816 8248
TBWThunderstorm Wind, Hillsborough
- When
- April 10, 4:36 PM EST
- Where
- Hillsborough County, 1.83 mi E of East Tampa
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 27.870, -82.350
Several lanais, carports, and decks sustained minor damage. A home weather station in the neighborhood recorded a peak wind gust of 50 mph.
Tornado, Manatee
- When
- April 10, 4:45 PM EST to 4:46 PM EST
- Where
- Manatee County, 1.8 mi WNW of Bayshore Gardens to 1.29 mi WNW of Bayshore Gardens
- Rating
- EF1
- Path length
- 0.51 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 27.436, -82.608
A five unit townhome sustained major damage with a rough estimate over $1 million. The tornado was moving southeast and the worst of the damage east side of the homes. One woman was injured by falling debris inside a home. About 20 other homes in the area had|superficial damage.
Thunderstorm Wind, Polk
- When
- April 10, 5:15 PM EST
- Where
- Polk County, 1.51 mi SSE of (Bow)bartow Muni Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 27.930, -81.770
AWOS station KBOW Bartow Municipal reported a 58 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 10, 20211 death · 7 injured · $1.0 million · EF3 · 3 events
- Rip Current in Texas, April 10, 20211 death · 1 event
- Damaging Winds in Louisiana, April 10, 2021$225,000 · 75 kt wind · 14 events
- Tornado in Michigan, April 10, 2021$75,000 · EF0 · 1 event
- Wildfire in New Mexico, April 10 to 22, 2021$70,000 · 1 event
- Damaging Wind in Georgia, April 10, 2021$50,000 · 60 kt wind · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 10, 2021$30,000 · EF0 · 4 events
- Strong Wind in Kentucky, April 10, 2021$16,000 · 16 events
- Flash Flooding and Hail in Florida, April 10, 20211 injured · 1 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202174 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10 to 11, 202110 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202151 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943558, 943554, 943536.